Alert archive / Indiana / River Flood Warnings in 2022
River Flood Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at Feb 16, 2022, 10:39 AM EST for Jay County, Indiana. It took effect at Feb 17, 2022, 1:00 PM EST. It was in force for 52 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2022, 10:39 AM EST (15:39 UTC)
- In effect from
- Feb 17, 2022, 1:00 PM EST
- Expired
- Feb 19, 2022, 4:30 PM EST
- In force
- 52 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Salamonie River at Portland (PORI3).
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03324200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Feb 16, 6:38 AM EST, 4 hours 1 minute earlier.
Area forecast discussion, Feb 16, 6:38 AM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
638 AM EST Wed Feb 16 2022
.SYNOPSIS...
Issued at 345 AM EST Wed Feb 16 2022
A kind of kitchen sink storm system is in store between today and
tomorrow. Wind gusts are expected to get up to between 45 and 50
mph today so a wind advisory has been issued for the area.
Temperatures will be able to warm into the 50s today as widespread
rain develops by late this afternoon into the evening and
continues into Thursday. Cold air begins to filter in Thursday
morning allowing a changeover to a wintry mix and then eventually
snow. A flood watch has been issued for the the combination of
heavy rain, snowmelt and frozen ground. Accumulating snows are
likely on the back side of this system across northwest Indiana
and southwest Michigan Thursday where a winter storm watch is in
effect.
&&
.SHORT TERM...(Today and Tonight)
Issued at 345 AM EST Wed Feb 16 2022
Strong warm advection pattern with a trough digging into the
southwestern United States sets up this period with strong moisture
transport. Just to give a picture of the magnitude of the transport,
PWATs continue to be advertised in the upper echelon to daily max of
climatology. The timing of the front sliding down is in good
agreement this afternoon into tonight, and there is some large scale
ascent/low level flux divergence notable in models to actually be
able to squeeze that moisture out. Precipitation will be able to
start later this afternoon into the evening in the northwest before
sliding towards the southeast. Currently have 1 to 2 inches of
rainfall before things change over to the wintry mix/snow ptypes
with heaviest rainfall axis shifted eastward of where they were 12
hours ago. This would pull the rain farther southeast and away from
the locations with higher snowpack, which would lessen, to some
extent, the overall impacts. Another issue to watch for, and this
has happened on numerous occasions, would be if convection down
south can lessen the northward extent of the rainfall. Either way,
will continue to echo the concerns of previous discussions here that
the amount of rainfall that we are advertising on the frozen ground
and with melting snow and lingering ice jams would lead to more
effective runoff into rivers with limited groundwater seepage
allowing for river stage rises into flood as well as low lying area
flooding.
The timing of the cold air arriving to affect ptypes in the
northwest still comes with some uncertainty as the arrival of the
stronger wave along the shifting boundary still takes a slightly
different track depending on your model of choice. This is important
because the track of this wave will affect how quickly the cold air
can begin to filter in to change things over to the wintry mix and
then snow. The aforementioned eastward trend has been a noticeable
trend over the past few model runs and will need to be watched going
forward for more of a snow event rather than a freezing rain and
then snow event. For the snow potential, models are advertising
frontogenetical slope, potentially with times of EPV working in.
This would increase snow rates especially just to the northeast of
the low pressure wave as it arrives during the late afternoon
into the evening period Thursday. As currently constituted, this
would affect I-94 and western portions of the Toll Road during
that evening commute time frame Thursday. A lake effect snow
response follows this system as a strong shortwave moves across
the lake Thursday night, which would also increase snow totals
along the lake belts as the trajectories swivel from north to
northwest.
Winds will also be gusty today into early this evening as a 50-55 kt
low level jet moves overhead. There is some question about how much
of the low level jet can be realized at the surface with a moist low
level and an inversion present. We often need some sort of forcing
mechanism to be able to get those strong gusts as well and this
won't really happen until this evening. With those uncertainties/
negatives in mind, still think times of advisory criteria gusts will
be possible so will join the neighbors with one of those as well.
&&
.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM EST Wed Feb 16 2022
The rest of Friday looks to be a dry day as southwest winds overtake
northwest winds and the lake effect snow winds down along with mid
level height rises occurring indicating a general act of
suppression.
A deepening upper low with accompanying trailing high pressure
system will then follow for Friday night as it trails a cold front
through the area within a thermal column conducive to creating light
snow.
Following that, another warm advection pattern sets up for early
next week. This theta-e plume doesn't come as far north as the one
expected in the short term and we'll have a different snowpack
at that time so it's difficult to say what impacts come from that
at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 638 AM EST Wed Feb 16 2022
Extremely strong sw flow off the deck this morning. as sampled in
regional 88D radars, in advance of potent srn plains low pressure
system. LLWS will persist well into this evening before shifting
east as sfc frontal zone drops into nrn IN. Snowpack and rapidly
increasing/deepening cloud cover will put a lid on greater diurnal
heating and of which keeps some sfc based thermal inversion in
place. This will put a limit on greater gust potential late morning
through aftn yet still expect 30-35kt gusts invof both terminals.
Otherwise ramping moisture advection tonight will ignite into
widespread rain into low level frontal zone by late evening and
continue through daybreak. Rapidly deepening cold wedge invof KSBN
will yield a change over to snow 11-12Z and may briefly mix but snow
thereafter looms large beyond this period. KFWA will hold in warm
air for all liquid through 12Z.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from this evening through Thursday evening for
INZ004>009-012>018-020-022>027-032>034.
Wind Advisory from 10 AM EST /9 AM CST/ this morning to 7 PM EST
/6 PM CST/ this evening for INZ003>009-012>018-020-022>027-
032>034.
Winter Storm Watch from Thursday afternoon through Thursday
evening for INZ007-008-013-015-016.
Winter Storm Watch from Thursday morning through Thursday
evening for INZ003>006-012-014.
MI...Flood Watch from this evening through Thursday evening for
MIZ078>081.
Wind Advisory from 10 AM this morning to 7 PM EST this evening
for MIZ077>081.
Winter Storm Watch from Thursday afternoon through Thursday
evening for MIZ080-081.
Winter Storm Watch from Thursday morning through Thursday
evening for MIZ077>079.
OH...Flood Watch from this evening through Thursday evening for
OHZ001-002-004-005-015-016-024-025.
Wind Advisory from 10 AM this morning to 7 PM EST this evening
for OHZ001-002-004-005-015-016-024-025.
LM...Gale Watch from Thursday morning through Thursday evening for
LMZ043-046.
Gale Warning until 7 PM EST this evening for LMZ043-046.
&&
SYNOPSIS...Roller/T
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 16, 4:08 AM EST, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 408 AM EST Wed Feb 16 2022 INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024- 025-170915- De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells- Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 408 AM EST Wed Feb 16 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. The timing of the arrival of the cold air is still uncertain, but some snow and ice accumulations are possible across the area late Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ004>006-012-014-MIZ078-079-170915- St. Joseph IN-Elkhart-Lagrange-Starke-Marshall-Cass MI-St. Joseph MI- 408 AM EST Wed Feb 16 2022 /308 AM CST Wed Feb 16 2022/ ...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO 7 PM EST /6 PM CST/ THIS EVENING... ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ007-008-013-015-016-MIZ080-081-170915- Steuben-Noble-Pulaski-Fulton IN-Kosciusko-Branch-Hillsdale- 408 AM EST Wed Feb 16 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-170915- La Porte-Berrien- 408 AM EST Wed Feb 16 2022 /308 AM CST Wed Feb 16 2022/ ...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO 7 PM EST /6 PM CST/ THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. A warming trend from Tuesday into Thursday combined with rainfall Wednesday into Thursday may allow for rises on area rivers and increased standing water on roadways. River flooding will be possible late this week into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-170915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 408 AM EST Wed Feb 16 2022 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Gale Warning.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:28 AM EST | Gale Watch | IWX | 11 hr | |
| Feb 16, 3:41 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 17 hr |
| Feb 16, 10:35 AM EST | River Flood Warning | IWX | Wells | 5 days |
| Feb 16, 10:39 AM EST | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 4 days |
| Feb 16, 2:50 PM EST | Gale Warning | IWX | 31 hr | |
| Feb 16, 2:50 PM EST | Small Craft Advisory | IWX | 18 hr | |
| Feb 16, 2:56 PM EST | Winter Storm Warning | IWX | Cass, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 7 more | 33 hr |
| Feb 16, 2:56 PM EST | Winter Weather Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 6 more | 33 hr |
| Feb 16, 3:58 PM EST | Lakeshore Flood Advisory | IWX | 39 hr | |
| Feb 16, 10:39 AM EST | River Flood Warning | IWX | Defiance, Fulton, Williams | 21 days |
Nearby
River Flood Warnings in Indiana, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.